What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 8:20 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 3, 8:20 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
920 PM EDT Tue Apr 3 2018
.UPDATE...
Issued at 920 PM EDT TUE APR 3 2018
The surface cold front has made it to western Kentucky. So far,
stronger convection has been staying to just to our north and
west. Temperatures are currently still in the low to mid 70s
across most locations; however, dew points have also dropped into
the lower to mid 50s. Two lines of more intense convection are
currently ongoing, one from near Frankfort to Bowling Green out
ahead of the cold front. Another line of convection exists back
closer to the front, a good 1 to 2 hours behind the pre-frontal
line. The pre-frontal line looks to make it to our west closer to
10 pm; however, given the waning instability would imagine this
initial convective line would want to weaken as it approaches our
area. On the other hand, these cells are more long-lived in nature,
so will continue to monitor trends and expand the convective
watch as needed. Updates will be out shortly.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 347 PM EDT TUE APR 3 2018
Current conditions across the area feature clearing skies over
the area with a warm southerly wind across the area. The warm
front that was over the area has lifted well to the north into
southern OH as evident by the convection that has developed to
the north this afternoon. In fact, model soundings over the area
indicate that the cap in place is holding and will not expect a
pop up storm this afternoon into the early evening. However, will
expect significant surface heating and good conditional
instability to be in place. In addition the environmental wind
flow is quite strong with the amount of gradient in place. So will
keep the Lake Wind Advisory going into the event onset.
Heading into tonight, the line of storms develops just ahead of
the cold front which is now just moving into eastern MO. This line
of storms will race across Kentucky making it to the Bluegrass
region by 02Z. The line is expected to be weakening as it arrives
but given the forcing in place and the heating from todays
activity, the squall line will realize some of this elevated
instability. Thus will still expect a good chance of strong to
severe storms moving into eastern Kentucky tonight. While straight
line winds is still the main threat, the amount of speed shear in
place will make the environment suitable for an isolated tornado
to spin up. Thankfully, this activity will pass through eastern
Kentucky rather quickly with the bulk of the convection moving out
by 06Z to 08Z. Rainfall amounts will be rather less with only a
half an inch expected in most places.
Heading into the day tomorrow, the showers lingering behind the
front will be slow to exit leaving cloud cover and a chilly rain
for tomorrow. The rain will come to an end by tomorrow afternoon
and cloud cover is expected to lift out of the area as high
pressure quickly ushers in colder and drier air from the west.
With this, will expect unseasonal temperatures dropping into the
upper 20s, will expect the development of some frost over the
area. this as well has been mentioned in the HWO.
.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM EDT TUE APR 3 2018
The primary event of interest in the extended is going to be the
potential for snow Friday night and Saturday morning. The latest
model data has the main band of snow shifted to the north and
northwest across eastern Kentucky, with the highest snowfall totals
now forecast to occur along and north of the Hal Rogers Parkway.
Storm totals could range from 1 to 3 inches. The precipitation will
start out as rain Friday afternoon, before mixing with and changing
to snow late Friday night. The precipitation should then mix with
and change to rain late Saturday morning into early Saturday
afternoon. Any lingering rain showers should exit eastern Kentucky
by Saturday evening. After that, there should be a brief period of
dry weather on Sunday. A second weather system is then forecast to
bring more rain to the area Sunday night through Monday night.
Temperatures will be all over the place in the extended. Lows are
expected to fall into the 20s and 30s Friday night and the 20s
Saturday night. Minimum readings should be quite a bit warmer to
start the new work week, with lows ranging from the mid 30s to lower
40s both Sunday night and Monday night. Highs each day will range
from the 50s and 60s on Thursday and Friday, to the 40s on Saturday,
and the 40s and 50s on Sunday. Another warm up is in store for the
start of the week, with highs on Monday forecast to max out from the
mid 50s to lower 60s across the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 920 PM EDT TUE APR 3 2018
VFR conditions will deteriorate quickly from west to east between
02 and 07z, as a cold front approaches and brings a period of
showers and thunderstorms to the area. MVFR or lower
ceilings/visibilities will accompany this convection, with at
least some chance of seeing wind gusts above 40 kts in places.
Showers and storms will diminish across the area between 08 and
12z, with MVFR ceilings raising back up to VFR and scattering out
by Wednesday afternoon. Southwest winds of 10 to 15 kts, with
gusts of 15 to 25 kts, will shift to the west and northwest behind
the cold front overnight. West to northwest winds will remain
gusty through Wednesday, before diminishing in the evening.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEOGERIAN
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 8:51 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
951 PM EDT Tue Apr 3 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
951 PM EDT Tue Apr 3 2018
...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are expected tonight. Some of the thunderstorms may
be severe. Damaging wind gusts will be the primary threat;
however, an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Frost will be possible Wednesday night into Thursday morning.
Light snow accumulations will be possible Friday night into Saturday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of severe weather
tonight.
GEOGERIAN
In the hours before
Special weather statement, Apr 3, 6:34 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
734 PM EDT TUE APR 3 2018
KYZ044-040000-
Fleming-
734 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLEMING COUNTY...
At 734 PM EDT, a strong thunderstorm was located over Fairview, or 12
miles west of Flemingsburg, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Flemingsburg, Fairview, Mount Carmel, Nepton, Foxport, Elizaville,
Ewing and Flemingsburg Junction.
LAT...LON 3852 8363 3850 8362 3850 8361 3849 8359
3844 8357 3843 8358 3841 8394 3842 8395
3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2334Z 260DEG 51KT 3848 8397
KASSpecial weather statement, Apr 3, 9:14 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1014 PM EDT TUE APR 3 2018
KYZ044-050-051-040245-
Montgomery-Fleming-Bath-
1014 PM EDT TUE APR 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...BATH AND
SOUTH CENTRAL FLEMING COUNTIES...
At 1014 PM EDT, strong thunderstorms were clustered near Judy, or 7
miles north of Mount Sterling, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Salt Lick, Levee, Wyoming, Peasticks, Olympia Springs,
Flat Creek, Odessa, Bourbon Furnace, Pebble, Prewitt, Crooks, Bethel,
Oakley and Ewington.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3838 8362 3822 8357 3819 8364 3817 8359
3815 8362 3812 8360 3815 8358 3813 8355
3811 8356 3811 8355 3806 8353 3794 8397
3812 8408 3817 8399 3830 8385 3832 8384
3832 8385
TIME...MOT...LOC 0214Z 253DEG 44KT 3817 8397
KASNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738656, 738658, 738659, 739071, 738661, 738662, 738664, 738665, 738666, 738667, 738669, 738671, 738672, 738674, 738673, 738676, 739081, 738675, 738682, 738683, 738687, 739080.